Indiana, 2014

Flash Flooding and Flood in Indiana, May 11 to 12, 2014

May 11 to 12, 2014 · NWS LOT · 12 events in 2 counties and zones

A line of severe thunderstorms produced damaging winds across far northwestern Indiana. Training thunderstorms then resulted in flash flooding across portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms produced damaging winds across far northwestern Indiana. Training thunderstorms then resulted in flash flooding across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 4:55 PM CST, 55 minutes earlier.

Area forecast discussion, May 11, 4:55 PM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
555 PM CDT SUN MAY 11 2014

.MESOSCALE DISCUSSION...
550 PM CDT

THE SEVERE WEATHER THREAT CONTINUES ACROSS THE AREA. A LOCAL
EXPANSION OF THE SEVERE THUNDERSTORM WATCH HAS BEEN DONE TO
INCLUDE THE FAR SOUTHEAST COUNTY WARNING AREA.

STORMS SOME OF WHICH ARE SEVERE CONTINUE TO PROPAGATE EAST
FEEDING ON UNCAPPED AND VERY UNSTABLE AIR...WITH MLCAPE VALUES OF
2000-3000 J/KG ACROSS THE AREA. THIS AREA NORTH OF THE WARM FRONT
HAD DEVELOPED FAIRLY STEEP LOW-LEVEL LAPSE RATES PER AMDAR
SOUNDINGS AND THUS INCREASED SOME OF THE WIND POTENTIAL. RADAR HAS
ALSO INDICATED SOME OUTFLOWS QUICKLY RACING OUT FROM THESE STORMS
AS EVIDENCE TO THIS. WIND AND HAIL THREATS CONTINUE WITH THE
STRONGEST CORES...INCLUDING ONE APPROACHING DOWNTOWN CHICAGO AS OF
550 PM.

AN ARC OF SEVERE STORMS FROM NEAR KEWANEE EAST SOUTHEAST TOWARD
WATSEKA IS LIFTING SLOWLY NORTHEAST. THIS IS JUST AHEAD OF REMNANT
MCV. AS MID-LEVEL WINDS PICK UP FROM THE WEST...OVERALL
SHEAR/INSTABILITY SPECTRUM WILL CONTINUE TO FAVOR SEVERE
POTENTIAL WITH THESE AS WELL...WITH MODE LIKELY CONTINUING TO
SHIFT TO LESS DISCRETE AS MESOSCALE COLD POOLS INTERACT.

IN ADDITION...A HEAVY RAIN AND POSSIBLE FLOODING THREAT MAY
TEMPORARILY EVOLVE EARLY THIS EVE NEAR THE I-80 CORRIDOR AS THIS
AFOREMENTIONED ARC OF STORMS BECOMES MORE WEST-TO-EAST ORIENTED
AHEAD OF MCV. COULD BE A 1-3 HOUR EPISODE OF MODERATE TO HEAVY
RAINFALL RATES. THIS IS BEING MONITORED CLOSELY.

THE SECONDARY WARM FRONT CONTINUES TO REMAIN PRIMARILY TO THE
SOUTH OF THE AREA AND SOMEWHAT DIFFUSE. WHILE PRESSURE FALLS AND
HIGHER DEW POINT AIR IS EVOLVING INTO THE SOUTHERN FORECAST
AREA...THE DEGREE OF BACKING WINDS HAS NOT BEEN THAT
NOTEWORTHY...AND THUS THE TORNADO THREAT IS DIMINISHING. STILL A
NONZERO CHANCE THOUGH...MAINLY SOUTH OF INTERSTATE 80 AND WEST OF
ILLINOIS HIGHWAY 47.

MTF

&&

.DISCUSSION...
300 PM CDT

FORECAST CONCERNS ARE MAINLY ON THE IMMEDIATE SEVERE WEATHER
CHANCES THROUGH EARLY/MID EVENING. ALSO FOCUS ON THE SEVERE
WEATHER POTENTIAL ON MONDAY...PRIMARILY MONDAY LATE AFTERNOON INTO
THE NIGHTTIME PERIOD.

OVERNIGHT INTO MONDAY MORNING...
STRONG UPPER JET WILL PROPAGATE AROUND THE UPPER TROUGH LATE
TONIGHT INTO THE MORNING ON MONDAY AND WITH THAT LEAD TO FURTHER
AMPLIFYING OF THE UPSTREAM RIDGE...INCLUDING BUILDING HEIGHTS
ACROSS MUCH OF THE FORECAST AREA. MUCH OF THE FORCING FOR
RAIN/STORMS IN THIS PERIOD WOULD BE FOCUSED TO THE WEST AND NORTH
IN SUCH A PATTERN. THE STRONG LOW-LEVEL JET WILL AT LEAST IN PART
BE OVER THE AREA...HOWEVER THE NOSE OF IT WILL BE POINTED FURTHER
NORTH. CONVECTIVE CHANCES LOOK MINIMAL AND MAINLY THE NORTHWEST
FORECAST AREA TOWARD ROCKFORD. CHANCES MAY BE INCREASED SOMEWHAT
IF ANY ORGANIZED CONVECTION FROM THE CENTRAL PLAINS WERE TO
PROPAGATE EASTWARD INTO NORTHERN IL...BUT THE GRADUALLY MORE
MERIDIONAL FLOW AND ORIENTATION OF FORECAST CORFIDI VECTORS WOULD
PUSH MUCH OF THE CONVECTION NORTH OF THE AREA. LOW TEMPS WILL BE
BALMY WITH CONTINUED SOUTHERLY FLOW AND HIGH DEW POINT AIR...WITH
SOME PLACES EXPERIENCING SOME WARMING OF TEMPS LATER THIS
EVENING...ESPECIALLY THOSE IMPACTED BY EARLY EVE CONVECTION AND
THOSE COMMUNITIES NEAR THE LAKE SHORE THAT HAD AFTERNOON/EVE
COOLING.

MONDAY AFTERNOON THROUGH TUESDAY...
THE UPPER TROUGH WILL CONTINUE TO AMPLIFY AS THE UPPER JET TO ITS
FRONT AND BACK INTENSITY. A WARM AND MUGGY DAY IS ANTICIPATED
MONDAY. CONVECTIVE INHIBITION ON MONDAY AFTERNOON DOES LOOK TO BE
OVERCOME BUT A FOCUS IS NOT OVERLY EVIDENT IN OUR FORECAST AREA.
GRADUALLY MORE CONVERGENCE AND INCREASING DEEP LAYER MOISTURE AND
UPWARD MOTION IS FORECAST TO MOVE EASTWARD ACROSS MAINLY NORTH
CENTRAL ILLINOIS LATE IN THE DAY INTO EARLY EVE AND EASE ITS WAY
EASTWARD THROUGH THE REMAINDER OF THE NIGHT. THIS LOOKS LIKE A
PERIOD OF STORMS MOVING NORTHEAST WITHIN THE DEEP MOIST PLUME.
THE SEVERE POTENTIAL WOULD SEEM MOST FAVORED WITH THE INITIAL
CONVECTION IN THE LATE AFTERNOON/EVE AND THEN A GENERAL WANING
LATER INTO THE NIGHT. LOCALLY HEAVY RAINFALL WILL BE PROBABLE IN
SOME OF THESE STORMS AS THE PWATS ARE FORECAST TO BE AROUND 1.50
INCHES AND DEEP MOISTURE CONVERGENCE WILL BE ORIENTED PARALLEL TO
THE UPPER FLOW. THIS PLUME WILL SHIFT EASTWARD THROUGH TUESDAY
MORNING AND LIKELY POPS CERTAINLY SEEM JUSTIFIED TUESDAY MORNING. IF
THE FRONT IS SLOW ENOUGH SOME AFTERNOON ENHANCEMENT OF A FEW STORMS
COULD HAPPEN IN THE EAST...BUT THIS SEEMS MOST FAVORED EAST OF THE
FORECAST AREA AT THIS TIME.

THE COLD AIR ADVECTION WITH THE COLD FRONT...ALONG WITH POTENTIALLY
SOME ANAFRONTAL SHOWERS...WILL LIKELY LEAD TO FALLING TEMPS IN SOME
PLACES AT LEAST AT TIMES ON TUESDAY.

WEDNESDAY AND BEYOND...
LITTLE CHANGES MADE TO THIS PART OF THE FORECAST DUE TO ONGOING
HIGHER IMPACT WEATHER. LARGE MODEL DIFFERENCES EXIST IN THE WED-THU
TIME FRAME...WITH THE 12Z EC COMING IN SLOWER AND MORE AGGRESSIVE
WITH A LOW RIDING UP THE BAROCLINIC ZONE TO OUR EAST. THIS PROVIDES
WIDESPREAD SHOWERS WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY AND
PARTICULARY COOL TEMPS. WITH AN EC/GFS/GOING FORECAST BLEND THIS
PROVIDES A FEW PERIODS OF CHANCE POPS.

TEMPS TO LOOK TO BE BELOW NORMAL NO MATTER WHICH MODEL VERIFIES IN
THE WED-FRI TIME FRAME. IF CONDITIONS CLEAR AND SURFACE RIDGING
MOVES OVER...POSSIBLY THU NIGHT...THERE PROBABLY WILL BE A CONCERN
FOR FROST.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
* LAKE BREEZE TURNING WINDS TO THE E/ESE LATE THIS AFTERNOON OR
  EVENING.

BMD/RODRIGUEZ

//DISCUSSION...UPDATED 18Z...

COMPLEX WEATHER SITUATION WILL BRING A COUPLE DECENT CHANCES FOR
THUNDERSTORMS THIS FORECAST PERIOD...AS WELL AS CHANGING WIND
CONDITIONS. TODAY LOW PRESSURE IS TAKING SHAPE WITH AN ILL-DEFINED
WARM FRONT LIFTING NORTH ACROSS ILLINOIS. THE NEXT FEW HOURS SHOULD
BE RELATIVELY QUIET AT THE TERMINALS WITH A LIGHT SOUTH WIND AND VFR
CONDITIONS. VERY UNSTABLE CONDITIONS ARE DEVELOPING HOWEVER...AND
ALREADY SEEING SIGNS ON SATELLITE IMAGERY OF DEEPENING CLOUD GROWTH
OVER PORTIONS OF MISSOURI AND IOWA. THE THUNDERSTORMS ALREADY IN
PLACE ACROSS SOUTHERN IOWA ARE EXPECTED TO CONTINUE EAST
TODAY...ALONG WITH NEW DEVELOPMENT AHEAD WHICH WILL THEN LIFT
EAST/NORTHEAST ACROSS THE FORECAST AREA. COVERAGE REMAINS
UNCERTAIN...HOWEVER GIVEN THE RELATIVELY WEAK SYNOPTIC FORCING WOULD
EXPECT IT TO BE SOMEWHAT SCATTERED IN NATURE. ANY THUNDERSTORMS
THAT DO DEVELOP HAVE THE POTENTIAL TO BE STRONG TO SEVERE WITH
HAIL AND VERY GUSTY WINDS. WHILE THERE WILL LIKELY BE TIMING
ADJUSTMENTS AS WE NEAR THE EVENT...STILL FEEL THE BEST TIME FOR
TSRA AT THE TERMINALS WILL BE MID TO LATE THIS AFTERNOON INTO THE
EVENING.

IN ADDITION TO CONCERNS FOR TSRA THIS AFTERNOON...THERE ALSO REMAINS
THE POSSIBILITY OF A WIND SHIFT TO THE EAST DUE TO A LAKE BREEZE.
COASTAL OBS REMAIN SOUTHERLY THIS HOUR SO THERE IS NO SIGN OF
DEVELOPMENT YET...AND WINDS WILL BE OF MARGINAL STRENGTH FOR A LAKE
BREEZE TO MAKE IT ALL THE WAY INLAND TO THE TERMINALS. THIS MEANS
THAT THERE IS LOW CERTAINTY ON THE WIND DIRECTION THIS AFTERNOON.
SEVERAL HIGHER RES MODELS CONTINUE TO BRING IT THROUGH SO WOULD
PREFER TO NOT MAKE ANY SIGNIFICANT CHANGES AT THIS TIME. FURTHER
COMPLICATING MATTERS WILL BE THE POTENTIAL FOR THUNDERSTORMS
DEVELOPING ON ANY LAKE BREEZE THAT DEVELOPS WHICH COULD THEN GET
AN ASSIST FROM OUTFLOWS THAT DEVELOP.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON/EVENING
AND AGAIN COULD BE STRONG...BUT CURRENT TIMING PLACES IT BEYOND THE
CURRENT FORECAST PERIOD.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM CONFIDENCE IN SCATTERED TSRA AND TIMING.
* MEDIUM CONFIDENCE IN LAKE BREEZE DEVELOPING...LOW/MEDIUM CONFIDENCE
  IN TIMING THROUGH TERMINALS.

BMD/RODRIGUEZ

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT...PERIODS OF SHRA/TSRA POSSIBLE.

TUESDAY THROUGH SATURDAY...PERIODIC CHANCES OF SHRA.

KJB

&&

.MARINE...
242 PM...LOW PRESSURE OVER KANSAS WILL MOVE NORTHEAST TO LAKE
SUPERIOR TUESDAY MORNING. AS IT DOES...A WARM FRONT EXTENDING EAST
FROM THE LOW WILL MOVE NORTH ACROSS THE LAKE TONIGHT THROUGH
MONDAY NIGHT...SHIFTING EASTERLY WINDS SOUTHERLY. LOW LEVEL
MOISTURE WILL ALSO BE INCREASING AND AS IT SPREADS ACROSS THE
COOLER LAKE...AREAS OF FOG ARE POSSIBLE AND SOME OF THE FOG MAY
BECOME DENSE. CURRENT WIND SPEEDS ARE FAIRLY LIGHT IN THE 5-15 KT
RANGE AND WILL INCREASE INTO THE 15-25KT RANGE AND REMAIN THERE
UNTIL A COLD FRONT MOVES ACROSS THE LAKE TUESDAY MORNING. THERE IS
A POTENTIAL FOR WINDS TO BE A BIT STRONGER ON MONDAY...ESPECIALLY
WITH THE EASTERLY FLOW NORTH OF THE WARM FRONT ACROSS NORTHERN
LAKE MICHIGAN. THERE REMAINS UNCERTAINTY REGARDING THE POTENTIAL
FOR STRONG NORTHERLY WINDS WEDNESDAY NIGHT INTO THURSDAY AS LOW
PRESSURE DEEPENS MOVING NORTH ACROSS THE GREAT LAKES REGION. THIS
TIME PERIOD WILL NEED TO BE MONITORED FOR HIGHER NORTHERLY WIND
SPEEDS. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 11, 3:25 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
425 PM CDT SUN MAY 11 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
425 PM CDT SUN MAY 11 2014 /525 PM EDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  PERIODS OF THUNDERSTORMS...SOME COULD BE SEVERE WITH:
    HAIL UP TO THE SIZE OF GOLF BALLS.
    DAMAGING WINDS OVER 60 MPH.
    TORRENTIAL DOWNPOURS.
    FREQUENT LIGHTNING.
    ALONG WITH SOME TORNADO POTENTIAL.

  AREAS AFFECTED AND TIMING:

  NUMEROUS THUNDERSTORMS...INCLUDING SOME SEVERE...WILL TRACK
  EASTWARD ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THROUGH
  10 PM. THERE IS SOME TORNADO POTENTIAL FOR MAINLY LOCATIONS
  SOUTH OF INTERSTATE 88 AND WEST OF ILLINOIS HIGHWAY 47...AND
  PRIMARILY BEFORE 8 PM.

  SOME SCATTERED THUNDERSTORMS MAY CONTINUE ACROSS MAINLY FAR
  NORTHERN ILLINOIS LATE THIS EVENING INTO OVERNIGHT. THE SEVERE
  WEATHER POTENTIAL WILL BE LESS.

  DISCUSSION:

  A WARM FRONT WILL CONTINUE TO MOVE NORTH ACROSS THE AREA THIS
  EVENING. HIGH MOISTURE AND INSTABILITY ASSOCIATED WITH THIS WILL
  FUEL STORMS...SOME OF WHICH WILL BE ORGANIZED AND CAPABLE OF
  SEVERE WEATHER. AS THE WARM FRONT MOVES NORTH OF THE AREA BY
  LATER EVENING...THE SEVERE WEATHER POTENTIAL SHOULD WANE.

  THE PRIMARY HAZARD APPEARS TO BE LARGE HAIL...POSSIBLY UP TO THE
  SIZE OF GOLF BALLS OR PERHAPS A BIT LARGER IN SPOTS. ANY ORGANIZED
  STORM CLUSTERS WILL ALSO BE CAPABLE OF DAMAGING WINDS. THE CHANCE
  FOR A TORNADO OR TWO IS PRIMARILY CONFINED TO NEAR THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...MAINLY ACROSS NORTHERN
ILLINOIS...WITH THE POTENTIAL INCREASING MONDAY NIGHT. THERE IS A
THREAT OF ISOLATED SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON THROUGH
MONDAY NIGHT...MAINLY ACROSS NORTH CENTRAL ILLINOIS. THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD LINGER THROUGH EARLY TUESDAY AFTERNOON
OVER NORTHWEST INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE SEVERE THUNDERSTORM WATCH
AREA THROUGH EARLY THIS EVENING.

&&

LMZ740>745-122130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
425 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH MID
EVENING...WITH A LESSER CHANCE OF THUNDERSTORMS LINGERING
THROUGH OVERNIGHT. SOME OF THE STORMS COULD PRODUCE LARGE HAIL
AND WIND GUSTS TO 50 KNOTS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...WITH THE THREAT OF
THUNDERSTORMS INCREASING MONDAY NIGHT AND POTENTIALLY LINGERING
INTO TUESDAY MORNING. SOME THREAT DOES EXISTS FOR THUNDERSTORMS
MONDAY NIGHT TO PRODUCE WIND GUSTS OVER 35 KNOTS.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
425 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS A LARGE PORTION OF THE LAKE. SOME OF
THE STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY MORNING...SOME
MAY BE SEVERE.

DENSE FOG IS POSSIBLE MONDAY AND MONDAY NIGHT.

&&

MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, May 11, 4:52 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
552 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     BONFIELD                41.15N 88.06W
05/11/2014  M40 MPH          KANKAKEE           IL   TRAINED SPOTTER

            487 N AND 13000 W RD.

&&

RODRIGUEZ
Local storm report, May 11, 5:18 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
618 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             CEDAR POINT             41.26N 89.13W
05/11/2014  E0.50 INCH       LA SALLE           IL   TRAINED SPOTTER

            5 MILES SOUTH OF I-80 AND 3 MILES WEST OF I-39.

&&

RC
Local storm report, May 11, 5:21 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
621 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             PONTIAC                 40.88N 88.64W
05/11/2014  E0.50 INCH       LIVINGSTON         IL   TRAINED SPOTTER

&&

RC
Local storm report, May 11, 5:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
639 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             2 NNE WAUCONDA          42.29N 88.12W
05/11/2014  E0.50 INCH       LAKE               IL   COCORAHS

0628 PM     FLOOD            WILLOWBROOK             41.76N 87.95W
05/11/2014                   DUPAGE             IL   TRAINED SPOTTER

            ON I-55 SOUTH AT EXIT 274.

&&

BN
Local storm report, May 11, 5:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
648 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HEAVY RAIN       6 WNW MARSEILLES        41.36N 88.79W
05/11/2014  M1.09 INCH       LA SALLE           IL   COCORAHS

            RAIN FELL IN 15 MINUTES.

&&

RC
Local storm report, May 11, 5:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
649 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     6 WNW MARSEILLES        41.36N 88.79W
05/11/2014  M68 MPH          LA SALLE           IL   COCORAHS

&&

RC

The radar

The Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lake

When
May 11, 5:50 PM CST
Where
Lake County, (Gyy)gary Muni Arpt
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.620, -87.420

Thunderstorm Wind, Lake

When
May 11, 5:56 PM CST
Where
Lake County, 0.61 mi WSW of Lake Station
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
41.568, -87.262

An eight to ten inch diameter tree was uprooted on Huntington Street.

Thunderstorm Wind, Porter

When
May 11, 6:00 PM CST
Where
Porter County, 1.47 mi SSE of Garyton to 0.98 mi ESE of Garyton
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.551, -87.208

Some large trees were blown down in Portage, including near the intersection of Stone Avenue and Willowdale Road. A roof was partially torn off of El Pueblo Restaurant on Route 6.

Hail, Lake

When
May 11, 6:02 PM CST to 6:04 PM CST
Where
Lake County, Merrillville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.480, -87.330

Thunderstorm Wind, Porter

When
May 11, 6:10 PM CST
Where
Porter County, 0.52 mi W of Chesterton
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.600, -87.060

Thunderstorm Wind, Porter

When
May 11, 6:15 PM CST
Where
Porter County, 0.86 mi NW of Tremont
Measured
55 kt (63 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
41.660, -87.060

A tree was blown down at Indiana Dunes State Park.

Flash Flood, Lake

When
May 11, 6:27 PM CST to May 12, 12:00 AM CST
Where
Lake County, 0.52 mi W of Lake Station to 0.69 mi W of Lake Station
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.570, -87.260

Vehicles were stranded in two feet of water on Grant Boulevard.

Flash Flood, Porter

When
May 11, 6:30 PM CST to May 12, 12:00 AM CST
Where
Porter County, 2.26 mi ENE of South Haven to 2.32 mi ENE of South Haven
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.542, -87.130

A car stalled in knee deep water in place on Midway Drive and Devonshire Road.

Flood, Lake

When
May 11, 6:39 PM CST to 10:00 PM CST
Where
Lake County, 1.66 mi N of Griffith to 1.71 mi N of Griffith
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.554, -87.435

Four to five inches of flowing water was reported in parking lots near Cline Avenue and Ridge Road.

Flash Flood, Lake

When
May 11, 6:44 PM CST to 10:00 PM CST
Where
Lake County, 1.84 mi SSW of Whiting to 1.73 mi SSW of Whiting
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.656, -87.514

Around six inches of flowing water was reported on 131st Place between Sheffield Avenue and Calumet Avenue. Manhole covers were forced out.

Flash Flood, Lake

When
May 11, 7:04 PM CST to May 12, 12:00 AM CST
Where
Lake County, 0.6 mi WNW of Lake Station to 0.24 mi W of Lake Station
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.572, -87.261

Around six inches of flowing water was reported across portions of Central Avenue, Fairview Street, and Grand Boulevard.

Flash Flood, Porter

When
May 11, 7:41 PM CST to May 12, 12:00 AM CST
Where
Porter County, 1.56 mi NNW of South Haven to 1.49 mi NW of South Haven
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.550, -87.184

Water was up to the base of the door of a pickup truck on Willow Creek Road just south of Route 6.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520949, 520950, 520951, 521070, 521071, 521072, 521075, 521076, 521077, 521083, 521084, 521085.